Recent Updates
 


C. Diff Stories
        Recent Blog Posts
Resources
Pin It
C. difficile Colitis PDF Print E-mail

 

The vast majority of clostridium difficile (C. diff) colitis cases are precipitated by disruption of the normal colonic micro-flora (the bacteria in one’s colon), usually caused by the use of broad-spectrum antibiotics. Clindamycin (Cleocin) and broad-spectrum penicillins and cephalosporins are most often to blame. Those less often implicated include aminoglycosides, metronidazole, antipseudomonals, and vancomycin. Antibiotic therapy exceeding three days more than doubles the risk of developing C. diff-associated diarrhea. Antibiotic pills

 

C. diff spores can lie dormant inside the colon until a person takes an antibiotic. The antibiotic disrupts the other bacteria that normally are living in the colon and preventing C. diff from transforming into its active, disease causing form.

 

Alternately, once the colon’s bacterial system is disrupted, C. diff colonization occurs following the ingestion of spores, which change to the infectious form. Depending on the health (and other factors) of the colonized person, an asymptomatic carrier state or symptoms of C. diff colitis develop.

 

Most cases of C. diff infection happen on days 4 through 9 of an antibiotic regime but clinical symptoms can occur for up to eight weeks after cessation of therapy. C. diff colitis can manifest in disease ranging from mild diarrhea to life-threatening toxic megacolon.

 

Fulminant (i.e. severe, intense and rapid onset) disease most often occurs in people who have recently been given immunosuppressive therapy (e.g. chemotherapy), underwent surgical procedures, and those with a history of C. diff-associated diarrhea, though it can occur without those underlying issues.

 

People with fulminant disease need immediate and aggressive medical intervention to save their lives. In some cases, the rapidity of the illnessesprogression from diarrhea to toxic megacolon can be as little as three days.

 

This increased risk may be associated with a person’s inability to mount an effective antibody immune response to C. diff toxin A. Whether or not a person’s system can mount an effective response will not prevent colonization with C. difficile but is associated with decreased morbidity, death and recurrence of associated-diarrhea.

 

C. diff colitis is characterized by offensive-smelling diarrhea, fever, and abdominal pain. The toxins generated by C. diff cause profound inflammation in the colon, evidenced by a high white blood cell count. As the colitis worsens, portions of the colon ulcerate, producing dead tissue. The dead tissue mixes with pus to form a yellowish pseudomembrane resulting in a condition called pseudomembranous colitis (pictured below). Unchecked, pseudomembranous colitis can lead to toxic megacolon, a life threatening condition.

 

Pseudomembraneous colitis

 

Toxic megacolon (pictured below) is an acute distension of the colon, characterized by a very dilated colon (megacolon), accompanied by abdominal distension (bloating), and sometimes fever, abdominal pain, or shock.

 

Toxic megacolon

  

 

 Sources: “Clostridium difficile-Associated Diarrhea.” American Family Physician, March 1, 2005.

Last Updated on Monday, 16 July 2012 10:09
 
Disclaimer: The information on this website is not intended to replace the advice of a doctor. The Peggy Lillis Memorial Foundation disclaims any liability
for the decisions you make based on this information and ecnourages you to visit your doctor if you suspect you have Clostridium difficile.